A patient is prescribed medication to help him or her feel better, not worse. There are situations, however, where medical professionals prescribe or administer medication that can cause a patient serious injury.
One of the most common types of medication errors is one that results in an adverse reaction. Pharmacists and other health professionals are supposed to confirm that the patient is not taking other medications that could interact with one he or she is currently taking. They should also ask whether the patient is taking vitamins or supplements that could cause an adverse reaction.
If they don’t check the medical or pharmacy records for this information, it can result in an extended hospital stay for the patient, delay his or her healing and in serious situations, can cause death.
It’s also very important for these professionals to check whether the patient is allergic to the medication or its ingredients.
Incorrect dosing and patient awareness
Even if a patient is prescribed or administered the correct medication, he or she can be harmed if the dose is incorrect. Incorrect dosing can happen when the pharmacist or medical professional misreads a handwritten prescription, when two medications have similar names and are dispensed incorrectly or when the medication dosage is misprinted on a label.
Medical professionals are responsible for ensuring their patients are not injured under their care. Patients can help protect themselves by understanding the medications they are taking, learning about potential interactions and warnings and asking questions.
If a patient was harmed by a medication error, an experienced attorney can pursue claim on his or her behalf.